Alert archive / Kansas / Flash Flood Warnings in 2001

Flash Flood Warning 15, NWS Topeka, KS

September 16, 2001Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this flash flood warning at Sep 16, 2001, 9:45 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 16, 2001, 9:45 PM CDT (02:45 UTC)
Expired
Sep 17, 2001, 12:00 AM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Brown County, KS, Nemaha County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 170245
FFWTOP
FFWTOP
KSC013-131-170500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT SUN SEP 16 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BROWN COUNTY IN NORTHEAST KANSAS
  NEMAHA COUNTY IN NORTHEAST KANSAS

* UNTIL 1200 AM CDT

* AT 941 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 2 TO 3 
  INCHES OF RAIN HAD FALLEN OVER NORTHERN AND SOUTHERN SECTIONS OF 
  NEMAHA COUNTY...AND OVER NORTHERN BROWN COUNTY.  MORE STORMS 
  MOVING IN FROM THE WEST WILL DROP AN ADDITIONAL 1 TO 2 INCHES 
  OF RAIN...WHICH WILL RESULT IN FLASH FLOODING OF ROADS AND
  STREAMS.

* SOME LOCATIONS AFFECTED...
  BERN 
  BERWICK
  SABETHA
  BAILEYVILLE
  MORRILL
  HAMLIN
  SENECA
  HIAWATHA
  
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING OCCURS MOVE TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 3:33 PM CDT, 6 hours 12 minutes earlier.

Area forecast discussion, Sep 16, 3:33 PM CDT, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SUN SEP 16 2001

PRECIPITATION AND TEMPERATURES CONTINUE TO BE MAIN CONCERNS.

SURFACE BOUNDARY AND UPPER SYSTEMS WILL BRING A CHANCE FOR
CONVECTION TO THE CWA TONIGHT INTO EARLY TUESDAY NIGHT.  MAIN CHANCE
TONIGHT APPEARS TO BE OVER THE NORTHERN COUNTIES AND HIGHEST POPS
WILL BE THERE.  AFTER MONDAY MORNING WE SHOULD GET A RESPITE UNTIL
LATE IN THE DAY WHEN THE NEXT ROUND SHOULD START...THEN GET INTO
FULL SWING MONDAY NIGHT AND TUESDAY AS SIGNIFICANT UPPER IMPULSE
SWINGS THROUGH.  WILL MENTION LOCALLY HEAVY RAINS POSSIBLE FOR
MONDAY NIGHT AS MODELS DEPICT SIGNIFICANT AMOUNTS OF PRECIPITATION.
WILL HOLD OFF ON THE HEAVY RAIN MENTION FOR TUESDAY AS THAT TIME IS
TOO FAR OUT JUST YET.  FRONTAL BOUNDARY AND UPPER SYSTEM SWEEP
THROUGH LATE TUESDAY AND EARLY TUESDAY NIGHT TO CLEAR THINGS OUT.

FOR TEMPERATURES HAVE FOLLOWED A BLEND OF THE FWC AND MAV FOR
LOWS...AND A BLEND OF THE MAV AND FAN FOR HIGHS WITH OFFICIAL VALUES
CLOSEST TO THE MAV NUMBERS.

.TOP...NONE

LWS

In the hours before

Local storm report, Sep 16, 6:46 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT SUN SEP 16 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    6 N SENECA                KS    60 MPH TSTM GUST
09/16/01   NEMAHA

0640 PM    1 NE SENECA               KS    60 MPH TSTM GUST
09/16/01   NEMAHA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 10:40 PM CDTFlash Flood WarningTOPJackson2 hr

Nearby

Flash Flood Warnings in Kansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.